Join 3,423 readers in helping fund MetaFilter (Hide)


How long does it take for Zoloft to have an effect?
September 11, 2011 7:05 PM   Subscribe

Sertraline (Zoloft) questions: (a) Typical number of days/weeks required from the start of taking medication until the onset of effect, and (b) first hand experiences with daily dosage in adult males relative to body weight and efficacy, 20 mg vs 40 mg?)
posted by thewalrus to Health & Fitness (5 answers total)
 
Oops. That last part should have been "50mg vs 100mg". I was thinking of Prozac dosages. If I understand correctly, adults are typically started on a daily dosage of a single 50mg Sertraline tablet and increased after re-consultation with a doctor if the side effects are absent/tolerable but the antidepressant properties are not fully manifested.
posted by thewalrus at 7:08 PM on September 11, 2011


The typical answer is 4-6 weeks I think. But I think that's for when the depression starts to approach being called "under control". It does its thing starting in the first few days once the drug's blood concentration gets close to steady state. You'll notice that your emotions start to level out, you'll feel less edgy, things won't bother you as much. I'd wager you'll start noticing it in the first week or two.

The key is to leverage the lifting of those symptoms and start doing any of the things that you haven't been able to do. Don't push yourself too far, but also don't wait for the magic pill to "make you better". It just recalibrates your neurotransmitters so you can recalibrate your thought patterns back to a more normal/healthy outlook. Think about the things you think about when you are feeling depressed, and consider whether they reflect reality, or whether it was the depression talking. Depression, especially if it has been long-lasting, changes the way you think, and you have to change that back. The pills are a sort of kick-starter for that process.

And you're right about the dosage.
posted by gjc at 8:00 PM on September 11, 2011 [3 favorites]


While most drug labels say 4-6 weeks, pretty much everybody I know who took SSRIs or similar started to feel some effects in about two weeks. You may not get the full effect yet, but relief is on the way. Its hard to be patient for drugs to kick in. Once you've gotten settled in with your initial dose, you and your psychiatrist can discuss whether a higher dose would be appropriate.
posted by gilsonal at 9:10 PM on September 11, 2011


Several weeks is the standard answer. FWIW, I took it some time ago and the effects were felt within a day. 8 hours after taking the stuff I get a tolerable but annoying headache that lasts for a day or two then goes away. Happens every time I take it. The next morning I wake up and it;s like "What was I thinking??? " regarding the depressive symptoms. For some reason it acts like smart drug on me for two or three days after I take it my head goes at warp speed. Even after the depressive symptoms were gone I used to take it just for the edge it gave me however after about a year of use that edge went away .

So likely it will take several weeks but there are apparently some people like me who feel the effects in a much shorter time. I haven't used it in years because after 6 months to a year's use (for me) the effects diminished plus I found that I was becoming emotionally kind of flat and less motivated in general and in my case I felt I needed a little sadness or aggravatiion now and then to motivate myself to do things.
posted by Poet_Lariat at 12:26 AM on September 12, 2011


In my experience, you may start noticing effects in less than 3 days (positive and negative ones); that may not be true for everyone. Like others are saying, it's usually recommended that you let things stabilize for several weeks, particularly since some side effects are temporary.

How well the dosage works for you is very hard to predict, since different people react very very differently to these types of medications. My doctor started me on 25mg (half tablet) for a week before moving to 50. At one point, we decided to bump it up to 100 and that was a baaaad idea. I called and got verbal permission to go back to 50 after only a few days since the extra dose made me very jittery. That said, I'm a medium-small female who is usually very sensitive to small doses of everything.

These types of things need to be calibrated to an individual, which is why you tend to work your way up to the higher doses, while evaluating and re-consulting about if it's working or not.

Since it sounds like this may be your first experience with anti depressants, just remember that this one might not turn out to work for you - it may have intolerable side effects, or may just not be terribly effective. Don't hesitate to ask your doctor or inform them if you think it's not working. A good doctor will listen and choose a different path for you if you say there's a problem.
posted by Zebulias at 5:55 PM on September 12, 2011


« Older I have an embarrassing, painfu...   |  What is this circular thing th... Newer »
This thread is closed to new comments.